MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9755RSL20A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Dyspnea (1816)
Date of Event 04/23/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Per the instructions for use (ifu), valve thrombosis is a potential risk associated with the use of the transcatheter heart valves (thv).Use of the sapien transcatheter heart valves (all models) is contraindicated in patients who cannot tolerate an anticoagulation/antiplatelet regimen.In addition, it warns that valve recipients should be maintained on anticoagulant/antiplatelet therapy, except when contraindicated, as determined by their physician.Thrombosis is a rare and well-recognized complication associated with the use of bioprosthetic heart valves.Valve thrombosis is the formation of significant blood clots forming on the valve.Potential patient risk factors such as atrial fibrillation, systemic disease (e.G., systemic lupus erythematosus, inflammation, and damage to various body tissues, including joints, skin, kidneys, heart, lungs, blood vessels, and brain), pharmacological therapies that quickly increase hemoglobin levels, the valvular disease itself, and reduced cardiac ejection fraction can contribute to increased risk of thrombus/thrombosis.Sub-optimal anticoagulation during the procedure and underlying patient conditions can also result in increased thrombogenicity.These patients are anticoagulated for the procedure and interventional best practices mandate meticulous preparation, aspiration, and flushing of the devices to prevent and/or remove clot(s).Short-term anticoagulation therapy may also be necessary after valve repair, anticoagulation is prescribed per institutional guidelines.Intra-procedural intra-cardiac thrombus and post-procedure or late valve thrombosis are complex processes triggered by the interaction between the host and the device which are highly variable among patients.It is the natural tendency of the body to form a clot on foreign objects in the vascular space and a definitive root cause cannot always be confirmed.The device training manuals instruct the operator to consider all procedural and anatomical factors.Edwards extensively trains physicians before they are qualified to use the device system.Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.Operators are also instructed to use fluoroscopy in conjunction with echocardiography for optimal visualization during positioning and deployment and cautions include the maintenance of the patient's anticoagulation status (act at >250 seconds) during the procedure in order to prevent thrombosis.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.Investigation results suggest patient factors likely contributed to the event, including that the use of eliquis was stopped.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by the field clinical specialist (fcs), approximately 1 years and 6 months post transfemoral tavr (transcatheter aortic valve replacement) procedure with a 20mm sapien 3 ultra resilia (s3ur) valve in the native aortic position, the s3ur valve was found to be stenotic with a mean gradient of 80mmhg and a mean velocity of 4m/s.Additional information provided per fcs indicating the patient presented with progressive shortness of breath (sob) and dyspnea on exertion with activity.While the mean gradient continued to decline post tavr, it increased to 65mmhg in (b)(6) 2025.In addition, the aortic valve area measured 0.9cm^2 in (b)(6) 2025, then was at 0.6cm^2 in early (b)(6) 2025.In (b)(6) 2025, the tavr valve was explanted and an aortic valve replacement was performed with a mechanical valve.Also, an aortic root replacement was performed using a valved conduit graft with an annular enlargement and sternal plating.According to the provided medical records, the patient had significantly elevated bioprosthetic gradients per consultation in (b)(6) 2025.A subsequent tomography revealed evidence of thrombosis of the tavr valve.It was noted in the records that the patient had her eliquis held briefly for hip replacement surgery (performed in 1-month prior in august) and was restarted afterwards.The patient also complained of dyspnea on exertion.Echocardiography in (b)(6) 2025 revealed a well-seated bioprosthetic valve with an elevated aortic valve mean gradient of 80mmhg, aortic valve peak velocity of 6.1m/s, and a patent foramen ovale (pfo) with mild left-to-right shunting.It was documented that the valve was likely under expanded.While leaflet thickening was noted with a possible small thrombosis and no significant paravalvular leak, a previous echocardiography verified tavr valve thrombosis.

Brand Name
EDWARDS SAPIEN 3 ULTRA RESILIA TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key23752331
Report Number2015691-2025-09855
Device Sequence Number14919269
Product Code NPT
UDI-Device Identifier00690103215793
UDI-Public(01)00690103215793(17)260301(11)230302
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/09/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/01/2026
Device Model Number9755RSL20A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/26/2025
Initial Report FDA Received Date12/08/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/02/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age57 YR
Patient SexFemale